Alert archive / Illinois / Severe Thunderstorm Warnings in 2025

Severe Thunderstorm Warning 176, NWS St. Louis, MO

July 13, 2025Marion County, Illinois

NWS St. Louis, MO issued this severe thunderstorm warning at Jul 13, 2025, 2:37 PM CDT for Marion County, Illinois. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 13, 2025, 2:37 PM CDT (19:37 UTC)
Expired
Jul 13, 2025, 3:15 PM CDT
In force
38 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Hail
0.0 in
Wind
60.0 mph

County Marion County, IL

The radar

The Evansville,IN radar (KVWX), 109 km from the middle of the area, began a volume at 19:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 7.6 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2025-07-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 162 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2025-07-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
162 J/kg
Mixed-layer CIN
-80 J/kg
Mixed-layer LCL
914 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
34 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted.

806 
WUUS53 KLSX 131937
SVRLSX
ILC121-132015-
/O.NEW.KLSX.SV.W.0176.250713T1937Z-250713T2015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
237 PM CDT Sun Jul 13 2025

The National Weather Service in St Louis has issued a

* Severe Thunderstorm Warning for...
  Northeastern Marion County in south central Illinois...

* Until 315 PM CDT.

* At 237 PM CDT, a severe thunderstorm was located near Omega, or 6 
  miles northeast of Salem, moving east at 30 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Salem, Kinmundy, Farina, Omega, Stephen Forbes Station, Tonti, 
  Iuka, Alma and Brubaker.

This includes Interstate 57 in Illinois between exits 116 and 127.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter inside a well-built structure and stay away from 
windows. This storm is capable of producing damaging winds.

&&

LAT...LON 3857 8898 3874 8900 3883 8877 3883 8870
      3856 8870
TIME...MOT...LOC 1937Z 260DEG 24KT 3866 8885

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Pfahler
2 follow-up statements
240 
WWUS53 KLSX 131952
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
252 PM CDT Sun Jul 13 2025

ILC121-132015-
/O.CON.KLSX.SV.W.0176.000000T0000Z-250713T2015Z/
Marion IL-
252 PM CDT Sun Jul 13 2025

...SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM CDT 
FOR NORTHEASTERN MARION COUNTY IN SOUTH CENTRAL ILLINOIS...

At 252 PM CDT, a severe thunderstorm was located near Stephen Forbes 
Station, or 13 miles east of Salem, moving east at 30 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
  Omega, Stephen Forbes Station, Iuka and Brubaker.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter inside a well-built structure and stay away from 
windows. This storm is capable of producing damaging winds.

&&

LAT...LON 3857 8887 3865 8886 3871 8889 3882 8870
      3856 8870
TIME...MOT...LOC 1937Z 260DEG 24KT 3866 8885

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Pfahler
181 
WWUS53 KLSX 132011
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
311 PM CDT Sun Jul 13 2025

ILC121-132021-
/O.EXP.KLSX.SV.W.0176.000000T0000Z-250713T2015Z/
Marion IL-
311 PM CDT Sun Jul 13 2025

...SEVERE THUNDERSTORM WARNING WILL EXPIRE AT 315 PM CDT FOR 
NORTHEASTERN MARION COUNTY IN SOUTH CENTRAL ILLINOIS...

The storm which prompted the warning has moved out of the area. 
Therefore, the warning will be allowed to expire.

&&

LAT...LON 3857 8887 3865 8886 3871 8889 3882 8870
      3856 8870
TIME...MOT...LOC 1952Z 260DEG 24KT 3868 8872

$$

Pfahler

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 13, 1:55 PM CDT, 42 minutes earlier. Its key messages:

  • The threat for locally heavy rainfall and flooding continues into early this evening. A few strong storms could produce isolated damaging winds as well.
  • Typical Summer weather continues this week. Temperatures will remain within a few degrees of seasonal normals with an almost daily chance for afternoon and early evening thunderstorms.
Area forecast discussion, Jul 13, 1:55 PM CDT, 42 minutes before
Area Forecast Discussion
National Weather Service Saint Louis MO
155 PM CDT Sun Jul 13 2025

.KEY MESSAGES...

- The threat for locally heavy rainfall and flooding continues
  into early this evening. A few strong storms could produce
  isolated damaging winds as well.

- Typical Summer weather continues this week. Temperatures will
  remain within a few degrees of seasonal normals with an almost
  daily chance for afternoon and early evening thunderstorms.

&&

.SHORT TERM...  (Through Late Monday Afternoon)
Issued at 152 PM CDT Sun Jul 13 2025

A long wave mid/upper level trough extends from the Upper Midwest
southwest into the southern Plains this afternoon .  This trough,
along with a quasi-stationary front extending from near Moberly
eastward into central Illinois is producing a broad area of showers
and and thunderstorms this afternoon.  The threat for locally heavy
rain continues for the rest of the afternoon into the early evening
as P-wat values are in excess of 2 inches and the movement of some
of these storms is relatively slow.  There's also an isolated severe
threat with the storms for the rest of the afternoon into early
evening.  RAP is forecasting MLCAPE between 1500-2000 J/Kg across
southwest and south central Illinois through sunset with 0-6km shear
between 20-30kts.  This is enough for marginally severe multi-cell
clusters with an isolated damaging wind threat.  Soundings are not
particularly supportive of large hail showing deep moisture and only
200-500 J/Kg of hail CAPE, However, if a storm can start rotating,
the enhancement to the updraft could produce some isolated 1 inch
hail as well. Thunderstorms should diminish with loss of daytime
heating this evening.

Attention turns to fog potential tonight.  There should be plenty of
ground and low level moisture available after this afternoon and
evening's rain.  Much of the high cloud cover is expected to clear
out tonight, and light winds should promote fog development.  There
may be more low stratus than fog if the sky doesn't clear as much as
expected, and this is more likely across parts of south central and
southwest Illinois.  Elsewhere, areas of fog are likely, with patchy
dense fog possible.  Not sure how widespread the truly dense fog
(visibility 1/4 mile or less) will be, but a Dense Fog Advisory may
be needed before sunrise on Monday morning for parts of the area.
Monday's weather looks relatively quiet compared to today's with a
lingering chance for afternoon thunderstorms, mainly across the
eastern Ozarks and far southwest Illinois.  Afternoon MLCAPE values
once rise once again into the 1500-2000 J/Kg range, but here is far
less deep-layer shear at only around 5kts, so severe storms are not
expected at this time.

Carney

&&

.LONG TERM...  (Monday Night through Next Sunday)
Issued at 152 PM CDT Sun Jul 13 2025

The flow aloft will become quasi-zonal over the Mid Mississippi
Valley for much of the work- week. Global deterministic guidance
shows a few vorticity maxima moving through the region in the
zonal flow during this period. The most prominent of these is the
remnants of the trough which is now extending southwest from the
Midwest into the southeast Plains. This vortmax is forecast to
lift northeast from Oklahoma/western Arkansas through Missouri and
Illinois on Tuesday. The resulting mid-level dynamical lift will
probably give us the best chance for widespread rain across the
forecast area for Tuesday through next weekend. Mean to 75th
percentile P-wat remain relatively high in the 1.8-2.0 inch range,
so locally heavy rainfall will continue to be a possibility as
this vortmax moves northeast across the area. Mean 500mb heights
bottom out Tuesday night and then begin rising Wednesday as the
upper ridge over the Southeast U.S. spreads westward into the
Lower and Mid Mississippi Valley. As mentioned above, there are
subtle indications of weak short waves moving across the Mid
Mississippi Valley during the week in the deterministic GFS and
ECMWF, though these are little more than brief shifts in the flow
from slightly west-southwest to slightly west- northwest. An
actual synoptic scale short wave trough moves across the Upper
Midwest/southern Canada late in the week which pushes a weak cold
front into southern Iowa or northern Missouri by Thursday
night/Friday according to the deterministic guidance. If the front
actually makes it that far south it will be a focusing mechanism
for convection on Friday, most likely across northern Missouri
into west central Illinois. It's questionable though how far south
the front will actually move due to the ridge building from the
Southeast U.S. The deterministic GFS and ECMWF hint at another
short wave moving across the Mid Mississippi Valley on Saturday or
Sunday, but there are timing and strength differences between the
two. The wave barely registers on global ensembles which only
show a general shift from weak zonal flow to weak west-northwest
flow so the precipitation forecast for the weekend is fairly low
confidence. Temperatures through the period should continue to be
within a few degrees of normal, with highs largely controlled by
afternoon convection.

Carney

&&

.AVIATION...  (For the 18z TAFs through 18z Monday Afternoon)
Issued at 1242 PM CDT Sun Jul 13 2025

Scattered showers and thunderstorms will intermittently reduce
the visibility to 2SM or less in moderate to heavy rain this
afternoon. VFR visibilities will be associated with a broader
area of stratiform rain stretching across central and northeast
Missouri into central Illinois...however there may be occasional
ceilings down to 2000ft or lower. Rain and thunderstorms should
end from northwest to southeast from late afternoon into the
middle of the evening. A period of VFR will likely follow the end
of the rain, but light winds and a clearing sky tonight will
promote fog development. Widespread IFR visibilities likely, and
areas of visibilities below 1SM are possible. Fog will lift and
dissipate after 14Z Monday.

Carney

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, Jul 13, 3:37 AM CDT, 11 hours before
Hazardous Weather Outlook
National Weather Service St Louis MO
337 AM CDT Sun Jul 13 2025

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-140845-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
337 AM CDT Sun Jul 13 2025

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Today and tonight.

There is a chance of thunderstorms late this morning through this
evening. Locally heavy rainfall may resulting is isolated flooding.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

There is a chance of thunderstorms over portions of the region each
day from Monday through Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Maples

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 13, 11:24 AM CDTRiver Flood WarningLSXPike6 days
Jul 13, 11:46 AM CDTAreal Flood AdvisoryLSXAdams, Brown, Pike3 hr
Jul 13, 12:50 PM CDTFlash Flood WarningLSXAdams3 hr
Jul 13, 2:14 PM CDTAreal Flood AdvisoryLSXBond, Clinton, Washington5 hr
Jul 13, 3:10 PM CDTAreal Flood AdvisoryLSXFayette, Marion3 hr
Jul 13, 4:20 PM CDTAreal Flood AdvisoryLSXClinton, Saint Clair, Washington3 hr

Nearby

Severe Thunderstorm Warnings in Illinois, 2025Every severe thunderstorm warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.